Alert archive / New Mexico / Flash Flood Warnings in 2015
Flash Flood Warning 50, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 1, 2015, 9:47 PM MDT for Lea County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2015, 9:47 PM MDT (03:47 UTC)
- Expired
- Aug 2, 2015, 12:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 10:55 PM MDT | FLASH FLOOD | Hobbs, NM | HIGHWAY 18 FLOODED. SMALLER STREETS THROUGHOUT HOBBS FLOODED. AT LEAST TWO CARS STRANDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2160 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
415
WGUS54 KMAF 020347
FFWMAF
NMC025-020645-
/O.NEW.KMAF.FF.W.0050.150802T0347Z-150802T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
947 PM MDT SAT AUG 1 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LEA COUNTY IN SOUTHEASTERN NEW MEXICO...
* UNTIL 1245 AM MDT
* AT 943 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
VERY HEAVY RAIN BETWEEN HALFWAY AND HOBBS WITH VERY LITTLE
MOVEMENT. THESE STORMS ARE EXPECTED TO BUILD INTO HOBBS WITH
RAINFALL RATES OF UP TO 2 INCHES PER HOUR. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOBBS...EUNICE...MONUMENT...NADINE...KNOWLES...BUCKEYE...AND
HUMBLE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3297 10307 3244 10307 3224 10353 3278 10369
3287 10350
$$
053 follow-up statements
510 WGUS74 KMAF 020440 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1040 PM MDT SAT AUG 1 2015 NMC025-020645- /O.CON.KMAF.FF.W.0050.000000T0000Z-150802T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEA NM- 1040 PM MDT SAT AUG 1 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR EAST CENTRAL LEA COUNTY... AT 1036 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUED IN EAST CENTRAL LEA COUNTY...PARTICULARLY AROUND THE CITY OF HOBBS. RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN HAVE ALREADY FALLEN IN PARTS OF HOBBS. VERY HEAVY RAINFALL IS EXPECTED TO CONTINUE FOR ANOTHER HOUR WITH 1 TO 2 INCHES OF ADDITIONAL RAINFALL POSSIBLE. FLASH FLOODING IS LIKELY... PARTICULARLY IN FLOOD PRONE AREAS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HOBBS...MONUMENT...NADINE...KNOWLES...HUMBLE CITY AND OIL CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3297 10307 3244 10307 3244 10349 3287 10350 $$ 05
671 WGUS74 KMAF 020502 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1102 PM MDT SAT AUG 1 2015 NMC025-020645- /O.CON.KMAF.FF.W.0050.000000T0000Z-150802T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEA NM- 1102 PM MDT SAT AUG 1 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR EAST CENTRAL LEA COUNTY... AT 1055 PM MDT...THE HOBBS POLICE DEPARTMENT REPORTED FLASH FLOODING IN HOBBS. STREETS PRONE TO FLOODING WERE REPORTEDLY FLOODED ACROSS TOWN. HIGHWAY 18 THROUGH THE CITY OF HOBBS WAS FLOODED AND AT LEAST TWO CARS WERE REPORTEDLY STRANDED. FLASH FLOODING IS ALREADY OCCURRING IN THE CITY OF HOBBS WITH UP TO ANOTHER 1/2 INCH OF RAIN POSSIBLE IN THE NEXT HOUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HOBBS...MONUMENT...NADINE...KNOWLES...HUMBLE CITY AND OIL CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN. && LAT...LON 3297 10307 3244 10307 3244 10349 3287 10350 $$ 05
502 WGUS74 KMAF 020639 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1239 AM MDT SUN AUG 2 2015 NMC025-020645- /O.EXP.KMAF.FF.W.0050.000000T0000Z-150802T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEA NM- 1239 AM MDT SUN AUG 2 2015 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL LEA COUNTY WILL EXPIRE AT 1245 AM MDT... THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED TO POSE A THREAT IN LEA COUNTY. WITH LIGHT AND OCCASIONALLY MODERATE RAIN CONTINUING IN THE HOBBS AREA...FLOOD PRONE ROADS ARE LIKELY TO REMAIN FLOODED THROUGH THE EARLY MORNING HOURS. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. THE DEPTH OF THE WATER MAY NOT BE APPARENT...PARTICULARLY AT NIGHT. LAT...LON 3297 10307 3244 10307 3244 10349 3287 10350 $$ 05
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 8:07 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 1, 8:07 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 907 PM CDT SAT AUG 1 2015 .UPDATE... Trimming rain chances across most of area. Continuing chance of rain mainly southeast New Mexico into the northern Permian Basin. && .DISCUSSION... With loss of daytime heating, most shower and thunderstorm activity across southwest Texas is dissipating. Modest low level jet beginning to kick in. Short term models suggest that some elevated instability will also persist over southeast New Mexico and northern Permian basin for the next few hours. Low level jet and elevated instability should allow convection to continue and possibly expand from southeast New Mexico into the northern Permian basin through late evening. With very little shear, area of storms should move slowly eastward. Slow movement suggests locally heavy rain is possible, especially in parts of southern Lea County where some training appears to be starting along outflowboundary from earlier convection. && .PREV DISCUSSION... /ISSUED 621 PM CDT SAT AUG 1 2015/ DISCUSSION... See aviation discussion below. AVIATION... VFR conditions are expected the next 24 hours. Several thunderstorm outflow boundaries are currently generating more widely scattered thunderstorms across west Texas and southeast New Mexico. Based on latest radar trends confidence was not high enough to mention thunderstorms at the majority of the terminals. Will mention however TEMPO MVFR conditions for storms at KHOB through 08z due to current radar trends and an upper level disturbance that is expected to impact that terminal for the majority of the night. More thunderstorms are expected Sunday afternoon across west Texas and southeast New Mexico and will address in next package. 12 PREV DISCUSSION... /ISSUED 215 PM CDT SAT AUG 1 2015/ DISCUSSION...As of 2:00 PM CDT Saturday...Convection is starting to develop over the Davis/Guadalupe Mtns and adjacent Plains. KMAF radar is showing a boundary over the Permian Basin...and high resolution models are depicting convection forming along the boundary this aftn/evening. Models are hinting at more convection tonight and Sunday... especially over the Mtns and Northern PB as the ridge remains centered in AZ/NM and slightly weakens allowing weak shortwaves move across. The ridge will edge further east and strengthen in response to a trough moving to the West Coast. Convection will be confined mainly to the mountains by Tuesday. Beginning Wed and continuing into next weekend the ridge will be centered over the Southern Plains. It looks like the increased subsidence will inhibit convection...even over the mountains. The bigger news will be the very hot temps. With H85 temps between 30-31C (ECMWF) and 30-34C (GFS) there will be widespread triple digit heat across the Plains next week. It looks like the hottest days will be Wednesday thru Friday with 105-110 possible in the Trans Pecos and Rio Grande Valleys. Strobin && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 98 74 99 / 10 20 20 20 CARLSBAD NM 71 97 73 98 / 20 10 20 20 DRYDEN TX 75 100 74 100 / 10 10 0 0 FORT STOCKTON TX 73 99 74 101 / 10 20 10 10 GUADALUPE PASS TX 68 91 69 90 / 10 20 20 20 HOBBS NM 70 96 72 96 / 30 10 20 20 MARFA TX 61 91 62 91 / 10 20 20 30 MIDLAND INTL AIRPORT TX 73 99 74 100 / 10 20 10 10 ODESSA TX 73 99 75 100 / 10 20 10 10 WINK TX 75 103 76 104 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/05
Hazardous weather outlook, Aug 1, 12:44 PM MDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 144 PM CDT SAT AUG 1 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 144 PM CDT SAT AUG 1 2015 /1244 PM MDT SAT AUG 1 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS MAY BE ACCOMPANIED BY GUSTY WINDS TO 50 MPH, HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND MONDAY OVER PORTIONS OF THE FORECAST AREA. THE STRONGER STORMS COULD PRODUCE GUSTY WINDS TO 50 MPH, LOCALIZED HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:43 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Aug 2, 5:54 PM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.